Background: Hyperbilirubinemia is a common side effect of protease inhibitors used to treat chronic hepatitis C (HCV), and most patients do not experience without clinically overt hepatotoxicity. The safety of second-wave protease inhibitors, including simeprevir, has not been well studied in patients with advanced cirrhosis. Materials & Methods: We report two cases of suspected drug-induced liver injury leading to hepatic decompensation in patients with advanced HCV cirrhosis treated with the combination of simeprevir and sofosbuvir on a compassionate basis. Both patients developed marked hyperbilirubinemia out of proportion to their aminotransferases, despite clearance of hepatitis C RNA. RUCAM scoring was probable and possible, respectively. While other factors may have contributed to the liver injury, including infection and concurrent administration of other medications, we believe that the potentially deleterious hepatic effects of simeprevir on transporters or other key functional components were the main reason for their decompensation. Conclusions: Protease inhibitors should be used with caution, if at all, in patients with cirrhosis, especially in those with the most advanced disease. We await newer, safer, direct-acting antiviral therapies for such patients, especially those on our transplant list.
All Science Journal Classification (ASJC) codes